In a safety alert last week, the FDA announced a new warning against giving the opioid pain relievers codeine and tramadol to kids younger than 12 or those 12-18 who are obese or have sleep apnea because they can cause life-threatening breathing problems. Further, because these drugs cross into breastmilk, nursing mothers should also avoid taking them.

For the full FDA safety alert: https://www.fda.gov/Safety/MedWatch/SafetyInformation/SafetyAlertsforHumanMedicalProducts/ucm554029.htm

Sign Up for E-News

Use this news

In addition to codeine being prescribed alone, it is commonly found in combination with acetaminophen in a prescription for Tylenol # 3 and in prescription cough medications. Tramadol is in combination with acetaminophen in Ultracet and ConZip and alone as Ultram.

Parents should:

  • Reads the label on all medications to make sure they do not contain these opioids.
  • Ask the health care practitioner writing out the prescription or the pharmacist filling the prescription if the medication contains codeine or tramadol.
  • Discuss with the child’s health care practitioner alternative pain relief and cold and cough medication options that do not contain opioids.

 The FDA’s list of things to watch for in children taking these drugs includes:

  • slow or shallow breathing
  • difficulty or noisy breathing
  •  confusion
  •  more than usual sleepiness

For breast feeding infants - trouble breastfeeding or limpness.

If any of these signs occur, stop the medication and take the child immediately to the emergency room or call 911.

For more information on:

Codiene - https://www.drugs.com/codeine.html

Tramadol - https://www.drugs.com/tramadol.html